MAUDE Adverse Event Report: PERFUSION SYSTEMS FUSION HOLLOW FIBER OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

PERFUSION SYSTEMS FUSION HOLLOW FIBER OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number BB811
Medical Device Problem Code Gas Output Problem (1266)
Health Effect - Clinical Codes Abnormal Blood Gases (1034); Hypoxia (1918)
Date of Event 03/10/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received information that during use of a fusion hollow fiber oxygenator, it was reported that after the start of extracorporeal circulation, an oxygen-air blender was used to provide routine ventilation to the device at 2 l/min with fio2 at 70%.It was observed that the arterial blood at the device outlet appeared dark, and continuous monitoring showed a sustained decrease in the patient's svo2 (mixed venous oxygen saturation) and spo2 (peripheral capillary oxygen saturation).Rapid checks of the oxygen tubing, oxygen-air blender connections, and both air and oxygen pressures revealed no abnormalities.Fio2 was immediately adjusted to 100% and flow increased to 4 l/min, but there was still no improvement.The surgical and anesthesia teams were notified, and the circuit was stopped for reinfusion.After switching to an oxygen cylinder as the gas source, the arterial blood became noticeably redder, so extracorporeal circulation flow was gradually increased to full flow.Subsequent blood gas analysis showed a significant improvement in arterial oxygen partial pressure, but carbon dioxide partial pressure remained abnormally high.After ventilating with pure oxygen at more than 10 l/min for 10 minutes via the oxygen-air blender, another blood gas analysis still showed low carbon dioxide clearance.Ventilation was further increased and arterial blood gases were monitored multiple times.A complete set of replacement equipment was prepared in case of further deterioration in device performance.Extracorporeal circulation was discontinued after 118 minutes of operation; the final blood gas analysis still showed normal arterial oxygen partial pressure, but abnormally high carbon dioxide partial pressure, consistent with hypercapnia and acidosis.With conventional tidal volume, oxygenation was poor and carbon dioxide elimination was inadequate.Increasing the tidal volume and raising the oxygen concentration did not improve carbon dioxide elimination.No malfunction was detected in the oxygen-air blender.The central gas source connected to the oxygen-air blender was switched to an oxygen cylinder.Ventilation volume was increased and arterial blood gases were monitored multiple times.Replacement equipment was prepared to allow for immediate exchange of the faulty device if necessary.The device was used to complete the procedure.The patient developed hypoxemia and hypercapnia, manifested by low arterial blood oxygen partial pressure and high carbon dioxide partial pressure.There were 2 lots of fusion oxygenator used in the manufacture of this combo pack, lots: 231970588 & 231980646.
 
Additional Manufacturer Narrative
Additional information b5.The device was replaced.Medtronic received additional information that aortic root dilation and aortic valve replacement with conventional central cannulation.Pump pressure tested normal.After act 503s, cardiopulmonary bypass initiated with ventilation at 2l/min, fio2 70%.Dark arterial blood color observed, svo2 and spo2 continuously declined.Immediate troubleshooting of oxygen tubing connection and air-oxygen mixer pressure revealed no abnormalities.Fio2 promptly adjusted to 100%, gas flow at 4l/min showed no improvement.After informing the surgical team and anesthesiologist, blood reinfusion and machine stoppage performed.Post-transfusion, oxygen bottle connected and small drainage test initiated, arterial blood significantly reddened.Flow gradually increased to full rate, cooling and perfusion completed.Based on the above situation, it is possible that the air oxygen mixer has malfunctioned.After replacing the air oxygen mixer, set fio2 to 100%, ventilate at 4l/min, and observe the red color of the arterial pipeline.Svo2 remains stable at around 80%, and after downregulating fio2 to 80%, svo2 gradually decreases to 75% -70% -67%.After extracting arterial blood gas, it is raised again to pure oxygen.The blood gas results are reported back to the base note high ventilation volume to 10l/min, and the blood gas is measured again after running for 5min.It can be concluded that the gas exchange function of the oxygenator is impaired.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
FUSION HOLLOW FIBER OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
PERFUSION SYSTEMS
7611 northland dr
brooklyn park MN 55428
Manufacturer (Section G)
PERFUSION SYSTEMS
7611 northland dr
brooklyn park MN 55428
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key24637071
Report Number2184009-2026-00369
Device Sequence Number10168731
Product Code DTZ
UDI-Device Identifier00763000834234
UDI-Public(01)00763000834234(17)270805(10)231969126
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K240666
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/17/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBB811
Device Catalogue NumberBB811
Device Lot Number231969126
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/16/2026
Supplement Date Received by Manufacturer03/22/2026
06/29/2026
Initial Report FDA Received Date03/19/2026
Supplement Report FDA Received Date03/30/2026
07/17/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/05/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient SexFemale